Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Norman, OK

April 13, 2002Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 13, 2002, 5:58 AM CDT for Greer County, Harmon County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 5:58 AM CDT (10:58 UTC)
Expired
Apr 13, 2002, 6:45 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:00 AM CDTHail 0.75Gould, OK
Apr 13, 6:48 AM CDTHail 0.75Mangum, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 4:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 131058
SVROKC
OKC055-057-131145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
555 AM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  HARMON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 645 AM CDT

* AT 555 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM 5
  MILES SOUTHWEST OF VINSON...TO 13 MILES SOUTHEAST OF VINSON...     
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE MANGUM AND VINSON

HAIL UP TO THE SIZE OF NICKELS ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3487 10000 3469 9976 3483 9935 3510 9969
          3500 9998

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:35 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 13, 4:35 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
435 AM CDT SAT APR 13 2002

MAIN FOCUS THIS MORNING IS ON SEVERE POTENTIAL. SURFACE ANALYSES
ACKNOWLEDGE A N-S DEWPOINT GRADIENT INDICATING A SURFACE FRONT
VICINITY CENTRAL OK...BUT ANOTHER BOUNDARY LIES ACROSS N TX FROM
BETWEEN LBB-ABI E-WARD TO DFW AREA...THEN NE INTO AR. THIS BOUNDARY
SEPARATES MID-UPPER 60 TEMPS AND S-SE WINDS TO S FROM UPPER
50S-LOWER 60S AND E WINDS TO N. EXPECT MCS OVER PANHANDLES WILL ROLL
ESE ALONG THETA-E GRADIENT AND SET UP THE N TX BOUNDARY AS THE
PRIMARY SURFACE FRONT LATER TODAY. THIS COUPLED WITH ADDITIONAL
DEVELOPMENT FARTHER N...PER CURRENT TRENDS AND MODEL QPFS...SUGGEST
FAIRLY WIDESPREAD PRECIP TODAY THAT WOULD CLOBBER AT LEAST THE N
PARTS OF THE MODERATE RISK AREA WITH EITHER PRECIP/CONVECTION OR
RESIDUAL CLOUD COVER THEREFROM. 00Z AVN WANTS TO LIFT THE EFFECTIVE
BOUNDARY N INTO CENTRAL OK BY 18Z...BUT WE DO NOT SEE THIS
HAPPENING. LOW LEVEL WINDS CURRENTLY ARE WEAK ACROSS MOST OF TX AND
OK...AND WHILE THE SOUTHERLY FLOW SHOULD INCREASE TODAY IN RESPONSE
TO THE APPROACHING UPPER TROF...IT IS NOT LIKELY TO BE ENOUGH TO
DISPLACE THE GUNGE ACROSS MUCH OF THE CWA. MID-UPPER 60S SURFACE
DEWPOINTS PROGGED BY AVN ARE LIKELY TOO HIGH...WITH LOWER 60S
EXPECTED AT BEST ACROSS AREA BASED ON CURRENT SURFACE DEWPOINTS TO
S. BOTTOM LINE IS THAT WE THINK THE MAX SEVERE RISK WILL BE A BIT
FARTHER S...ACROSS S OK AND N TX...ALTHO THERE WILL BE SOME RISK OF
SEVERE AREAWIDE WITH MAIN THREAT ACROSS N BEING HAIL. HEAVY RAIN
ALSO POSSIBLE...WILL INSERT WORDING ACCORDINGLY.

POPS AT 100PCT TODAY ACROSS MOST OF NW OK WITH ONGOING ACTIVITY...
AND WILL PUSH MOST OF THE REST OF THE AREA TO AT OR NEAR CATEGORICAL
LEVELS. RATHER STEEP POP GRADIENT ACROSS SW ZONES AS S EDGE OF MCS
ACTIVITY MAY SWEEP THRU THE TX ZONES. POP GRADIENT TONIGHT WILL BE W
TO E AS UPPER TROF TRAVERSES AREA. WILL HANG ON TO SOME LOW POPS
EARLY SUN IN SOME OF THE E ZONES...OTHERWISE MOST AREAS SHOULD CLEAR
OUT BEHIND TROF AND END UP WITH A WARM AND PLEASANT DAY AS PATTERN
BEGINS TRANSITION TO A WESTERN-US LONGWAVE TROF. TEMPS WILL BE
MODELED AFTER THE MESOETA GRIDS EXCEPT FOR LOWERING THE DAYTIME
TEMPS TODAY TO ACCOUNT FOR CLOUDS/PRECIP.

NO CHANGES MADE BEYOND MON.

COORD W/ICT...TUL...FTW...THANKS.

FCSTID = 24
OKC   70  59  78  60 /  80  60  10   0
HBR   73  57  81  60 /  90  40  10   0
SPS   75  57  82  62 /  70  40  10   0
GAG   68  53  82  58 / 100  20  10   0
PNC   68  55  78  58 /  90  40  10   0
DUA   75  62  78  60 /  70  70  20   0

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 6:44 AM CDTSevere Thunderstorm WarningOUNGreer46 min
Apr 13, 6:52 AM CDTSevere Thunderstorm WarningOUNComanche, Tillman38 min
Apr 13, 7:19 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson41 min
Apr 13, 7:31 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Greer, Kiowa, Tillman44 min
Apr 13, 7:58 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman47 min
Apr 13, 8:18 AM CDTSevere Thunderstorm WarningOUNCotton42 min
Apr 13, 8:43 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman62 min
Apr 13, 8:54 AM CDTSevere Thunderstorm WarningOUNJefferson51 min
Apr 13, 10:12 AM CDTSevere Thunderstorm WarningOUNJefferson48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.